California, 2013

Wildfire in California, July 15 to 30, 2013

July 15 to 30, 2013 · NWS SGX · 1 event in 1 county or zone

The Mountain Fire started around 1243 PST on July 15, near the junction of Highway 243 and Highway 74. It burned east of Mountain Center, through the Apple Canyon and Bonita Vista areas, and then along the Desert Divide and southern portion of the San Jacinto Wilderness.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Mountain Fire started around 1243 PST on July 15, near the junction of Highway 243 and Highway 74. It burned east of Mountain Center, through the Apple Canyon and Bonita Vista areas, and then along the Desert Divide and southern portion of the San Jacinto Wilderness. CAL FIRE Investigators have determined the cause of the Mountain Fire to be an electrical equipment failure on private property. Mandatory evacuations were ordered for the Idyllwild and Fern Valley areas, including the San Jacinto State Park Wilderness, Forest Service Wilderness and Forest Service campgrounds. Other evacuations include the Trails End Community at the top of Morris Ranch Road, the Andreas Canyon Club, south of Palm Canyon Drive in Palm Springs, Bonita Vista, Pine Springs and the Zen Mountain Center off Apple Canyon Road. Portions of Highways 74 and 243 were closed in this area. Several trails and campgrounds were closed as well. The Palm Springs Tram was shut down for the duration of the fire. The fire destroyed 3 mobile homes and 3 residences and damaged one other residence in Bonita Vista. In Pine Springs, 1 commercial building, a workshop, garage and cabin were destroyed. In addition, 11 other outbuildings and 4-6 vehicles were destroyed. Any possible injuries are unknown. The fire burned 27,531 acres before being fully contained around 1700 PST on July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 15, 12:19 PM PST, 24 minutes earlier.

Area forecast discussion, Jul 15, 12:19 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 PM PDT MON JUL 15 2013

.SYNOPSIS...
A TROUGH OFF THE CALIFORNIA COAST WILL BRING DRY...SEASONAL WEATHER
TODAY THROUGH WEDNESDAY...WITH NIGHT AND MORNING LOW CLOUDS ALONG
THE COAST. STRONGER ONSHORE FLOW WILL BRING GUSTY WEST WINDS DURING
THE AFTERNOONS AND EVENINGS FOR THE MOUNTAINS AND DESERTS TODAY AND
TUESDAY. MONSOON FLOW DUE TO A NEARBY UPPER LEVEL DISTURBANCE WILL
BRING POSSIBLE SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS THURSDAY
AND FRIDAY AFTERNOONS...AND THEN MORE WIDESPREAD PRECIPITATION
SATURDAY THROUGH MONDAY...INCLUDING THE VALLEY AND COASTAL SECTIONS
AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE SHOWS MOSTLY CLEAR SKIES OVER SOUTHERN
CALIFORNIA...EXCEPT FOR SOME CUMULUS OVER THE MOUNTAINS AND HIGH
DESERTS. WITH SOUTHWESTERLY FLOW MOVING IN ALOFT DUE TO A TROUGH OFF
THE NORTHERN CALIFORNIA COAST...DRYING WILL TAKE PLACE THROUGH
TUESDAY...RESULTING IN SEASONAL WEATHER AND MARINE LAYER STRATUS
DURING THE NIGHTS AND MORNINGS ALONG THE COAST. THUNDERSTORM/SHOWER
DEVELOPMENT OVER THE MOUNTAINS DURING THE AFTERNOONS ARE VERY
UNLIKELY DUE TO A LACK OF MOISTURE AVAILABLE. THIS PATTERN HAS ALSO
BROUGHT STRONGER ONSHORE FLOW WHICH WILL CONTINUE THROUGH
TUESDAY...BRINGING GUSTY WEST WINDS THE MOUNTAINS AND DESERTS DURING
THE AFTERNOONS AND EVENINGS.

AN UPPER LOW...CURRENTLY OVER NORTHERN TEXAS ACCORDING TO WATER
VAPOR SATELLITE...WILL CONTINUE TO MOVES SOUTHWEST TO A POSITION
JUST SOUTH OR ARIZONA/NEW MEXICO BY LATE WEDNESDAY...AND SO
MID-TO-UPPER LEVEL FLOW WILL START TO SHIFT TO THE EAST DIRECTION.
GFS AND NAM PRECIPITABLE WATER SHOW ONLY 0.9 INCHES AT MOST FOR
WEDNESDAY...SO DAY-TIME CONVECTION CHANCES LOOK MINUSCULE FOR THAT
DAY. HOWEVER...THE CONTINUED EASTERLY FLOW WILL START TO BRING
INCREASING MID-LEVEL MOISTURE ON THURSDAY...JUST ENOUGH TO INCLUDE A
CHANCE OF PRECIP OVER THE MOUNTAINS THAT AFTERNOON. MOISTURE
INCREASES FURTHER ON FRIDAY...WHICH WILL KEEP A CHANCE FOR AFTERNOON
THUNDERSTORMS/SHOWERS FOR THE MOUNTAINS.

BY LATE FRIDAY...GFS AND ECMWF SHOW THE LOW MOVING INTO CENTRAL
BAJA...AND WITH A RIDGE TO THE NORTH OVER NEVADA/NORTHERN
CALIFORNIA...EASTERLY FLOW WILL CONTINUE OVER OUR AREA...AND
MOISTURE WILL DEEPEN SIGNIFICANTLY. THE SHOWERS AND THUNDERSTORMS
ARE NOT EXPECTED TO FORM FROM AFTERNOON SURFACE HEATING OVER THE
MOUNTAINS...BECAUSE THE CLOUDY SKIES WILL INHIBIT SUCH HEATING TO
TAKE PLACE. HOWEVER...THE GFS INDICATES A FEW VORT MAXES MOVING
THROUGH DURING THE WEEKEND...WHICH SHOULD BE ENOUGH TO TRIGGER
SCATTERED SHOWERS DURING THE DAY AND NIGHT. MODELS ALSO SHOW
INCREASING ELEVATED INSTABILITY DURING THAT TIME...WHICH COULD
RESULT IN SOME THUNDERSTORMS AS WELL. ALTHOUGH THE FOCUS OF THE
PRECIP WILL LIKELY BE OVER THE MOUNTAINS AND DESERTS...PRECIP WILL
PROBABLY MOVE INTO THE VALLEYS AND COASTAL AREAS AT TIMES. CHANCES
FOR SHOWERS/THUNDERSTORMS CONTINUE INTO MONDAY AS THE FLOW TURNS
MORE TO THE SOUTHEAST AND THE LOW MOVES TO THE NORTHWEST OFF THE
COAST. CURRENT FORECAST LOOKS PRETTY GOOD...AND MODELS HAVE BEEN
FAIRLY CONSISTENT IN SHOWING THIS PATTERN. THUS...HAVE NOT MADE ANY
SIGNIFICANT CHANGES.

&&

.AVIATION...
151955Z...THROUGH 16/0200 UTC...FEW-SCT STRATUS OVER WATER/IMMEDIATE
COAST BETWEEN 1000-1500 FT MSL WITH ADNL SCT CLDS ALL AREAS BETWEEN
10000-25000 FT MSL.

BETWEEN 16/0300-0700 UTC...STRATUS INCRSG TO BKN-OVC AND SPREADING
INLAND 15SM. BASES 1000 FT MSL TOPS 1500 FT MSL. ADNL SCT-FEW CLDS
ALL AREAS BETWEEN 10000-15000 FT MSL.

16/0700-1500 UTC...OVC STRATUS OVER WATER/EXTENDING INLAND 15SM.
FORECASTER CONFIDENCE HIGH IN CIGS 800-1000 FT AGL DURING THIS TIME
PERIOD OVER KSAN/KCRQ WITH VSBY AOA 5SM BR/HZ....OTRW SCT CLDS
BETWEEN 15000-25000 FT MSL.

&&

.MARINE...
NO SIGNIFICANT MARINE WEATHER CONDITIONS THROUGH TUESDAY NIGHT. FOR
WEDNESDAY THROUGH THE WEEKEND...BUILDING SOUTHERN HEMISPHERE SWELL.
CURRENT THINKING IS HIGH SURF CRITERIA WILL BE REACHED ON THURSDAY
AND CONTINUE INTO SATURDAY FOR ORANGE COUNTY AND NORTHERN SAN DIEGO
COUNTY. WILL REEVALUATE WITH NEXT SEVERAL MODEL RUNS. IF
CONSISTENT...THEN WOULD EXPECT GREATER IMPACTS WITH THIS EPISODE
COMPARED TO LAST WEEK. THE OCCURRENCE OF THE FULL MOON NEXT MONDAY
WILL CREATE SPRING TIDES..RANGING FROM NEGATIVE 1 FOOT TO PLUS  7
FEET ABOVE MEAN LOW LOW WATER. THIS WILL YIELD STRONGER RIP CURRENTS
DURING THE EBBING TIDES...AND MAKE MORE COASTAL INFRASTRUCTURE AND
LOW LYING PROPERTY VULNERABLE DURING THE HIGHEST TIDES TO WAVE
DAMAGE/FLOODING/BEING WASHED OVER.

&&

.FIRE WEATHER...
MODEST DRYING AND INCREASING WESTERLY WINDS THROUGH THE WIND PRONE
PASSES AND CANYONS WILL ELEVATE FIRE WEATHER CONCERNS THROUGH
TUESDAY IN THE MOUNTAINS AND DESERTS. SEVERAL HOURS OF RH 10-15
PERCENT AND WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH OR MORE ARE
EXPECTED LATE MON AND TUE AFTERNOONS/EVENINGS. WEDNESDAY WILL BE A
TRANSITION DAY FROM SOUTHWEST FLOW TO SOUTHEAST FLOW ALOFT. THE
WINDS WILL BE WEAKER AND HUMIDITIES WILL GRADUALLY INCREASE THURSDAY
THROUGH SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...BALFOUR
FIRE WEATHER...MOEDE
Hazardous weather outlook, Jul 15, 4:00 AM PST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT MON JUL 15 2013

CAZ042-043-152300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
500 AM PDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY AND FRIDAY...A LONG-PERIOD SOUTH SWELL WILL INCREASE THE
THREAT FOR DANGEROUS RIP CURRENTS...PARTICULARLY ON SOUTH FACING
BEACHES.

SATURDAY AND SUNDAY...INCREASING MONSOONAL FLOW ALOFT WILL BRING A
CHANCE OF SHOWERS...AND A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-057-152300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
500 AM PDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FRIDAY THROUGH SUNDAY...INCREASING MONSOONAL FLOW ALOFT WILL BRING
A CHANCE OF LIGHT SHOWERS...AND A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-058-060>062-152300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FRIDAY THROUGH SUNDAY...INCREASING MONSOONAL FLOW ALOFT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Mountains

When
July 15, 12:43 PM PST to July 30, 5:00 PM PST
Where
Riverside County Mountains forecast zone
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469082.